Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 30, 2018Meeker County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 30, 2018, 3:03 PM CDT for Meeker County, Minnesota. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 3:03 PM CDT (20:03 UTC)
Expired
May 30, 2018, 5:00 PM CDT
In force
117 min
Issued by
NWS Twin Cities, MN

County Meeker County, MN

The radar

The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS83 KMPX 302003
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
303 PM CDT WED MAY 30 2018
 
MNZ057-058-302200-
Kandiyohi-Meeker-
303 PM CDT WED MAY 30 2018

...HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Kandiyohi...Meeker...

At 258 PM CDT...HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING 
WAS located over eastern Kandiyohi & western Meeker counties. 1-2" 
of rain have fallen over the last 1.5 hours, with storms continuing 
to produce heavy rain over the same areas.

LOCATIONS IMPACTED INCLUDE...
Atwater, Grove City, Cosmos and Thorpe. 

This includes U.S. Highway 12 between mile markers 85 and 93.
 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4489 9465 4489 9484 4530 9484 4530 9465
TIME...MOT...LOC 1958Z 226DEG 3KT 4504 9471 
$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 30, 11:57 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 30, 11:57 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1157 AM CDT Wed May 30 2018

.Updated for 18z taf discussion below...

.SHORT TERM...(Today and tonight)
Issued at 420 AM CDT Wed May 30 2018

The focus for today is the convective evolution and its associated
hazards.

Clusters of showers and thunderstorms continue early this morning
across western Wisconsin and northeastern Iowa. They are lifting
north and are generally shown well in recent runs of the HRRR.
This activity is being fed in part by the deep moisture feed from
Tropical Depression Alberto centered over western Kentucky. Pwats
in that corridor are in the 1.6-1.7 inch range but increase to
above 2 inches in Illinois.

Alberto's moisture will enhance heavy rainfall potential today.
The RAP shows pwats remaining near or above 1.75 inches through
the day with southeasterly low level flow from the tropical cyclone
to a slow moving, weak meso low expected over eastern Minnesota.
Showers and thunderstorms will become widespread again later this
morning as the negatively tilted mid level trough axis swings
northeast across the Upper Midwest, encountering this very moist
and modestly unstable airmass. Enhancing the heavy rain threat
will be a deep warm cloud layer of about 12kft, occasionally low
MBE velocities, and a nearly saturated column up to 200 mb.
Multicell clusters will be predominantly steered by localized cold
pools and outflow boundaries, similar to recent days.

Severe potential looks minimal, but not zero. Given the numerous
outflow boundaries, potential for locally enhanced instability,
and up to 30 kts of 0-3km shear, a weak, brief tornado cannot be
completely ruled out. Given such weak low level flow and small
hodographs on a larger scale, aid would need to come from local
effects that are not predictable more than a few radar scans in
advance.

Thunderstorm activity will quickly wane after sunset or after the
trough axis swings through, which ever occurs first.

.LONG TERM...(Thursday through Tuesday)
Issued at 420 AM CDT Wed May 30 2018

Scattered shower and thunderstorm activity looks to still be
possible through Thursday afternoon across Northeastern MN and
Northwestern WI. Otherwise, drier conditions return on Thursday as
cyclonic flow aloft and surface low pressure exit to the east of
the CWA and upper-level ridging and weak surface high pressure
build-in.

The dry weather is short-lived as another shortwave trough and
surface front approach from the west on Friday night into Saturday,
leading to decent chances for precipitation through early Sunday.
There is a slight chance for strong to severe storms late Friday
night in Western MN. Thunderstorm activity will likely be elevated
and linear in nature when it arrives from the Dakotas. Mid-level
(700- 500 mb) lapse rates are expected to be steep near 8 degrees
C/km and bulk shear is expected to be near 35 kts over Western MN.
So, the main concerns look to be horizontally-driven wind and
hail.

Otherwise, the moisture advection ahead of the system will lead to
increased cloud cover which should limit instability during the day
on Saturday. The GFS indicates 500+ J/kg of MUCAPE across Southern
MN which would still be ample for scattered thunderstorm
development. In addition, the GFS has forecast PWATs in 1.6-1.7
range, which is well-above (~0.75-1 inch above) the climatological
median for early June in MN. Those PWATS were observed yesterday,
and we received widespread 0.75 to 1.75 inches of rain. So, Saturday
looks to be mostly a QPF concern.

High pressure builds-in on Sunday, allowing for another period of
dry weather. Then, forecast uncertainty increases for early next
week. The ECMWF develops an amplified ridge over the region to keep
conditions dry until the arrival of another trough Wednesday.
Meanwhile, the GFS has a more zonal pattern for the start of next
week with several shortwaves and vicinity surface boundary ahead of
the next trough, causing precip chances Tuesday through Thursday.
Overall, the deterministic model consensus for the next best chance
of precip looks to be Wednesday into Thursday. Chances for precip
and storms earlier in the week as the GFS indicates will have to
be monitored.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CDT Wed May 30 2018

Looking for periods of showers and thunderstorms to continue
across much of the area through the afternoon. May see brief IFR
cig/vsby in heavier showers but limited to mainly MVFR conditions
at the lowest most areas except west central WI taf sites. Deeper
moisture could bring down vsbys into the IFR category. Expect
activity to wane into the evening as sun sets/limited heating.Some
MVFR cigs vsbys below 3sm BR possible later tonight over western
WI with light winds expected. Should all lift out through 14z with
perhaps some brief MVFR bkn025-035 possible over the east into Thu
morning. Surface winds becoming NW with the passage of the trough
during the period.

KMSP...SHRA with embedded TRSA still likely through the afternoon
with the passage of the trough. Should see activity wane early
evening with VFR conditions expected. Could see some fog develop
late with light winds and moist boundary layer. Otherwise surface
winds light S becoming NW during the period.

/OUTLOOK FOR KMSP/
THU...VFR. Wind NW at 10G20kt.
FRI...VFR. Wind E at 10G15kt.
SAT...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...AMK
AVIATION...DWE
Hazardous weather outlook, May 30, 11:58 AM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1158 AM CDT Wed May 30 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
311700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1158 AM CDT Wed May 30 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected.
Severe weather is not expected, though some localized flooding
with heavy downpours will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will be possible again Friday night
into Saturday. A few storms could be strong to severe Friday
night. Otherwise, heavy rain is the main concern.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 30, 11:52 AM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1152 AM CDT WED MAY 30 2018

MNZ074-082-083-301730-
Brown-Blue Earth-Watonwan-
1152 AM CDT WED MAY 30 2018

...SHOWERS/THUNDERSTORMS WITH FUNNEL CLOUDS WILL AFFECT SOUTHEASTERN
BROWN...NORTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES...

At 1151 AM CDT, radar indicated a few showers and isolated
thunderstorms that was located over Madelia, or 19 miles south of
New Ulm, moving north at 15 mph.

Atmospheric conditions are favorable for the development of funnel
clouds, and one or more funnel clouds have been observed with this
shower or thunderstorm. Tornadoes are not expected, but would be
short-lived and weak if they were to occur.

Locations impacted include...
Madelia, Hanska, La Salle, St James Airport and Grogan.

Funnel clouds from this shower/thunderstorm could briefly touch down
as weak tornadoes. People in the effected area should remain inside a
sturdy structure until the shower/thunderstorm passes.

LAT...LON 4395 9430 4394 9455 4422 9464 4423 9426
TIME...MOT...LOC 1651Z 176DEG 13KT 4403 9444

JLT
Special weather statement, May 30, 1:48 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
148 PM CDT WED MAY 30 2018

MNZ049-057-058-301915-
Stearns-Kandiyohi-Meeker-
148 PM CDT WED MAY 30 2018

...SHOWERS/THUNDERSTORMS WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT
NORTHWESTERN MEEKER...SOUTH CENTRAL STEARNS AND EASTERN KANDIYOHI
COUNTIES...

At 146 PM CDT, radar indicated a few showers, and isolated
thunderstorms near Atwater. These showers and storms will moving
slowly to the north at 5 mph, and redeveloping to the south.

Atmospheric conditions are favorable for the development of funnel
clouds with these showers/thunderstorms. Tornadoes are not expected,
but would be short-lived and weak if they were to occur.

Locations impacted include...
Paynesville, New London, Atwater, Grove City, Regal, Paynesville
Airport, Hawick and Lake Koronis Regional Park.

This includes U.S. Highway 12 between mile markers 82 and 93.

Funnel clouds from this shower/thunderstorm could briefly touch down
as weak tornadoes. People in the effected area should remain inside a
sturdy structure until the shower/thunderstorm passes.

LAT...LON 4499 9465 4499 9490 4541 9489 4541 9465
TIME...MOT...LOC 1846Z 196DEG 5KT 4506 9479

JLT
Special weather statement, May 30, 2:01 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
201 PM CDT WED MAY 30 2018

WIZ015-302100-
Barron-
201 PM CDT WED MAY 30 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Barron...

At 158 PM CDT...Thunderstorms producing heavy rainfall continued to
move over central & eastern Barron County. Radar estimates 1 to 1.5"
of rain has fallen in the last hour, deep ponding of water has been
reported on some roads in Rice Lake.

LOCATIONS IMPACTED INCLUDE...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Haugen, Sumner,
Barronett, Canton, Cumberland Airport, Brill and Rice Lake Airport.

This includes U.S. Highway 53 between mile markers 129 and 152.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4532 9202 4564 9201 4563 9154 4559 9153
      4531 9155
TIME...MOT...LOC 1858Z 180DEG 0KT 4549 9176

ETA
Special weather statement, May 30, 2:28 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
228 PM CDT WED MAY 30 2018

MNZ049-057-058-302030-
Stearns-Kandiyohi-Meeker-
228 PM CDT WED MAY 30 2018

...SHOWERS/THUNDERSTORMS WITH POSSIBLE FUNNEL CLOUDS WILL CONTINUE
TO AFFECT WESTERN MEEKER...SOUTHERN STEARNS AND EASTERN KANDIYOHI
COUNTIES...

At 225 PM CDT, radar indicated scattered showers and isolated
thunderstorms along the border of Meeker and Kandiyohi. These
showers and thunderstorms will drifting to the north, but continue
to form nearly in the same area.

Atmospheric conditions remain favorable for the development of
funnel clouds with these showers/thunderstorms. Tornadoes are not
expected, but would be short-lived and weak if they were to occur.

Locations impacted include...
Paynesville, New London, Atwater, Grove City, Manannah, Regal,
Paynesville Airport, Hawick and Lake Koronis Regional Park.

This includes U.S. Highway 12 between mile markers 82 and 95.

Funnel clouds could briefly touch down as weak tornadoes. People in
the effected area should remain inside a sturdy structure until the
shower/thunderstorm passes.

LAT...LON 4497 9462 4499 9490 4541 9489 4540 9459
TIME...MOT...LOC 1925Z 196DEG 5KT 4511 9477

JLT
Local storm report, May 30, 2:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
247 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            1 SSE RICE LAKE         45.48N 91.73W
05/30/2018                   BARRON             WI   TRAINED SPOTTER

            REPORTED AT 101 EAST SOUTH STREET, RICE
            LAKE, WI STREET HAS BUCKLED AND WATER IS
            COVERING THE STREET FOR 3 BLOCKS. THIS IS
            ONE REPORT OF NUMEROUS FLOODING INSTANCES
            OCCURRING AROUND TOWN AT THIS TIME,
            INCLUDING SOME BASEMENT FLOODING TOO.

&&

CARLYON
Special weather statement, May 30, 3:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
303 PM CDT WED MAY 30 2018

MNZ057-058-302200-
Kandiyohi-Meeker-
303 PM CDT WED MAY 30 2018

...HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Kandiyohi...Meeker...

At 258 PM CDT...HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING
WAS located over eastern Kandiyohi & western Meeker counties. 1-2"
of rain have fallen over the last 1.5 hours, with storms continuing
to produce heavy rain over the same areas.

LOCATIONS IMPACTED INCLUDE...
Atwater, Grove City, Cosmos and Thorpe.

This includes U.S. Highway 12 between mile markers 85 and 93.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4489 9465 4489 9484 4530 9484 4530 9465
TIME...MOT...LOC 1958Z 226DEG 3KT 4504 9471

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:00 PM CDTSpecial Weather StatementMPXSteele30 min
May 29, 7:22 PM CDTSpecial Weather StatementMPXMartin, Watonwan23 min
May 29, 7:32 PM CDTSpecial Weather StatementMPXSteele28 min
May 29, 7:37 PM CDTSpecial Weather StatementMPXFreeborn, Steele23 min
May 29, 7:55 PM CDTSpecial Weather StatementMPXDakota35 min
May 29, 9:04 PM CDTSpecial Weather StatementMPXDakota, Ramsey3 hr
May 30, 11:52 AM CDTSpecial Weather StatementMPXWatonwan38 min
May 30, 1:48 PM CDTSpecial Weather StatementMPXKandiyohi27 min
May 30, 2:28 PM CDTSpecial Weather StatementMPXMeeker62 min
May 30, 3:15 PM CDTSpecial Weather StatementMPXWaseca60 min
May 30, 3:37 PM CDTSpecial Weather StatementMPXMeeker38 min
May 30, 4:37 PM CDTSpecial Weather StatementMPXBlue Earth113 min
May 30, 2:01 PM CDTSpecial Weather StatementMPXBarron119 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.